A WOMAN has recalled the terrifying moment her face erupted into mounds of agonising yellow scabs.
Ariane Sajous, 26, spent a month locked away in her room too “disgusted” of her skin condition to see others.
Ariane Sajous, 26, spent a month locked away in her room with huge yellow scabs on her faceCredit: Jam Press
Ariane had used steroid creams for a decade to calm eczema flare ups on her faceCredit: Jam Press
The art student was battling the effects of stopping the treatment for her eczema.
She first started using steroid creams for her condition as a young teenager.
For the next decade, Ariane continued to use the creams prescribed to her by doctors whenever she suffered an eczema flare-up with great success.
However, in 2017, Ariane began to notice her skin was reacting unusually to the cream, as it was no longer helping her three or more severe eczema flare-ups a year.
She said: “My face would swell and I’d have yellow crusts on my face, it was very debilitating and terrifying when you don’t know what’s happening to you.”
Ariane, from Angoulême, France, started researching and stumbled across topical steroid withdrawal (TSW).
The National Eczema Association describes it as “a potentially debilitating condition” the can arise from using steroid creams.
It says the symptoms include burning, weeping, shedding, peeling, swelling, redness, pus-filled bumps, insomnia, hair loss, depression and more.
These symptoms can arise in the “days and weeks after a person stops using topical steroid medication” – putting someone in an endless cycle of using the creams to calm down flares.
In a bid to recover from her addition to the creams, Ariane completely stopped using them in November 2020.
It put her into full TSW, causing incredibly sore wounds and scabs developing across her face, neck, and ear.
Describing the effects of the withdrawal, Ariane said: “It is a perpetual rollercoaster between self-love and self-hate.
“I spent more than a month locked in my room because I didn’t want anyone to see me.
“It was hard not to feel ugly and disgusting and I feel I have to tell people I’ve just met that this is not contagious.
“I’m afraid of disgusting my friends and my boyfriend, because I disgust myself.
“I learned how to detach myself from controlling my appearance and my need for perfection and then you learn to love yourself, to understand that your skin is just trying to heal and that you are lucky that you found the solution despite the lack of medical awareness.”
Throughout her journey, Ariane says her “wonderful partner” Adrien made her feel good even when she thought her skin was an obstacle.
She said their relationship was now “rock-solid” having been through this hard period together.
Ariane – who left her part time job as a waitress due to stress – decided to try another method of eczema management called no moisture therapy at the end of 2020.
While most people with eczema are told by their doctors to constantly moisturise, this therapy involves cutting them out to help the skin become less dependent.
Ariane only ate dry foods and one litre of water a day.
She said: “I used to eat only the driest food I could find, rusks, butter, nuts, bananas, dehydrated fruits, and meat protein to heal the skin, and I wasn’t eating a lot because I was in a very poor state physically and morally.
“I didn’t eat dinner to let the body focus on healing the skin at night instead of digestion.
“I was drinking one litre of water max per day, including the water the food contained.”
Ariane’s skin after ditching steroid creams for goodCredit: Jam Press
Ariane said: “My face would swell and I’d have yellow crusts on my face, it was very debilitating and terrifying when you don’t know what’s happening to you”Credit: Jam Press
Ariane pictured during her recoveryCredit: Jam Press
After three months of following this difficult routine, Ariane says she began to see vast improvements in the condition of her skin.
She added: “I started to get better and I slowly integrated normal food.
“Now I eat what I want except tomatoes because I have an allergic reaction when I eat them, which only started since TSW.”
Ariane’s skin is well on the way to recovery, but she continues to struggle with occasional flare-ups.
“My skin is still healing. I still have obvious wounds on my face, legs and arms but I can do things”, Ariane added.
“I feel good but I’d like my face to be healed, it would really help me.
“My face looked completely healed for a month but then it came back.
“I’m always afraid I’ll go back to my worst of course, but we don’t know and can’t know how it will evolve so I just try to deal with it.”
The NHS says most people only need to use topical steroid creams “once or twice a day for 1 or 2 weeks”.
But often people with chronic eczema end up using the creams as a tool to manage their condition for years on end.
In 2021, the UK’s drug regulator the MHRA recognised TSW and said “if used very often or continually for a prolonged time, there have been reports of withdrawal reactions after they [steroid creams] are stopped”.
We pay for your stories!
Do you have a story for The Sun news desk?